Very worried about AF need advice

New to this forum but been reading the post last few weeks . Diagnosed with PAF around 2 years ago.Been able to cope with it so far having episodes of of around 12 hrs ,and found alcohol was a trigger .seen a cardiologist who gave me bisoprolol PIP which didn't really help because I have a rhythm issue rather than a rate problem and HR will be around 80 in AF and my CHADS score is 0. But in the last 3 weeks coming back off hols iv'e had an episode of 9 days now and iv'e been full of anxiety with it .I went to My G.P around 4 days in he said CHADS 0 don't worry but arranged a ECG in several days .this confirmed I was still in AF ,he said again don't worry but then called Cardiologist who said I need to start on Rivaroxiban 20mg for 4 weeks then to be cardioverted .Ive been worried sick about taking this drug and keep thinking my CHADS score is 0 and I don't need to take it.I cant stop checking my carotid pulse in because I want it to go back to NSR it used to after 12 hrs but why wont it stop what can I do ,I can't relax which is probably making it worse .I could cope with the short episode every week or so but this is not .please help.

5 Replies

  • Hi there whiststev. What specifically is worrying you about Rivaroxaban? Yes, it's an anticoagulant, and it doesn't have an antidote, and perhaps you don't need it with a CHADs score of 0, but many of us take it with no ill effect. We fall over (well I do) and the injuries are of little significance. Cuts don't gush.

    You are dealing here with more than one issue which isn't easy. I hope you have read that AF doesn't kill you. For that reason, some doctors and nurses can be a bit casual about it and on the forum we all know how scary it can feel and how frustrating it is when your heart just won't behave. And all too well we know how unwelcome it is to be told to take medication that feels alien.

  • Thanks Rellim for the quick reply .

    Yeah,its the side effects of the drug that it my cause bleeding tiredness,head ache etc . I don't have any symptoms when in AF just anxiety when I know its going on for to long .Do people carry on with life while in af as long its not bothering them?

  • I'm with you and I have worries about bleeding too. Not many now, though. I have a CHADS score of 3 and refused to take Warfarin three years ago because it felt very wrong. Eventually I caved in and went through a very unhappy spell feeling completely doomed and years older than my age. Nothing dire happened, but I never got on well with Warfarin and switched to Rivaroxaban over a year ago. I'm very happy with it, slightly paradoxically because I am still not completely convinced that anticoagulation is right for me. But my worries have receded. Tiredness and headache I have not experienced with Rivaroxaban. Bleeding hasn't happened at all. It doesn't suit everyone and perhaps someone will enlighten you on that. It should be taken with food.

    Yes, I carry on when I'm in AF. It doesn't affect me much. I don't get breathless, but I can feel my heart hammering away in a silly way and it made me very timid and unwilling to arrange visits ahead in case I was struck down. I've got bolder, partly because my AF has all but been sorted. There are some of us on the forum in persistent or permanent AF who manage amazingly well.

  • Whiststev, if you are going to be cardioverted then you will need to be taking an anticoagulant such as Rivaroxaban to guard against stroke risk during and after the procedure.

    There are many people on this forum taking this drug without any problems. Similarly there are also many in permanent AF with a heart rate similar to yours. It is understandable that you are feeling very anxious. I'm sure we can all identify with continually checking our pulse as well!

    Meanwhile do try to relax in the coming weeks before your cardioversion and be thankful that you are covered with Rivaroxaban. The actual cardioversion , incidentally, is nothing to worry about. A walk in the park. ( I speak as a veteran )

    Do read up as much as you can from the excellent literature available on the AFA site and post any further questions here.You mention alcohol as a trigger. I'm afraid this is very common and many here have had to limit it considerably.



  • Thanks for your reply Sandra, the support does help a lot

You may also like...